Advice issued on topical steroid withdrawal reactions

PATIENTS using topical steroid for long periods of time can suffer severe skin withdrawal symptoms and should take advice from a healthcare professional, says the Medicines and Healthcare products Regulatory Agency (MHRA).

It advises that such reactions are infrequent but anyone experiencing skin redness or burning sensations after they have stopped using these creams or ointments should seek advice before using again.

A recent MHRA review concluded that topical corticosteroid medicines (used correctly) are safe and effective treatments for skin disorders, such as eczema or psoriasis. However, frequent or continual use for a prolonged time can lead to severe withdrawal reactions, including skin redness on a spectrum from pink to purple, or darkening depending on skin tone. Other signs include burning or stinging, intense itching, peeling of the skin, or oozing open sores. 

Andrew Proctor, Chief Executive of National Eczema Society said: "Many children and adults rely on topical corticosteroids to manage eczema inflammation. As with other treatments though, they can have side-effects including after you stop using them.

"It’s very important people know how to use topical corticosteroids safely and effectively. We urge people who are affected to read the newly published patient safety leaflet and to speak to their doctor or other prescriber if they have questions and concerns."

For registration, or any login issues, please visit our login page.